Alert archive / Virginia / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 55, NWS Wakefield, VA

April 21, 2000Accomack County, Virginia; Worcester County, Maryland

NWS Wakefield, VA issued this severe thunderstorm warning at Apr 21, 2000, 7:26 PM EDT for Accomack County, Virginia; Worcester County, Maryland. It was in force for 44 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Apr 21, 2000, 7:26 PM EDT (23:26 UTC)
Expired
Apr 21, 2000, 8:10 PM EDT
In force
44 min
Issued by
NWS Wakefield, VA
Area
Whole counties

Counties Worcester County, MD, Accomack County, VA

What was reported inside it

TimeReportWhereRemark
Apr 21, 7:30 PM EDTHail 0.75Pocomoke City, MD0.75 inch diameter hail reported via ham radio at Pocomoke.
Apr 21, 7:54 PM EDTHail 0.88Snow Hill, MD0.88 inch diameter hail reported at Snow Hill.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 21, 4:00 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Wallops Is Stn, VA (KWAL), launched 12:00Z, 11.4 hours before the alert went out and 13 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Wallops Is Stn, VA at 12:00Z on 2000-04-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Wallops Is Stn, VA at 12:00Z on 2000-04-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 287 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
681 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
287 m²/s²
0-3 km storm-relative helicity
286 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

368 
WUUS51 KAKQ 212327
SVRAKQ
MDC047-VAC001-220010-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE
726 PM EDT FRI APR 21 2000

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ACCOMACK COUNTY IN EASTERN VIRGINIA
  WORCESTER COUNTY IN SOUTHEAST MARYLAND

* UNTIL 810 PM EDT

* AT 726 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SEVERE THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES NORTHWEST
  OF WHALEYSVILLE TO 3 MILES NORTHWEST OF POCOMOKE CITY TO
  CRADDOCKVILLE...OR ALONG A LINE EXTENDING FROM 5 MILES NORTH OF
  PITTSVILLE TO 2 MILES SOUTHWEST OF COKESBURY TO 4 MILES NORTHWEST
  OF BELLE HAVEN...MOVING EAST AT 20 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR
  KELLER AND GUILFORD AT 725 PM EDT
  BLOXOM AND HALLWOOD AT 730 PM EDT
  SNOW HILL AND ACCOMAC AT 735 PM EDT
  WACHAPREAGUE AND ASSAWOMAN AT 740 PM EDT
  BERLIN AND NEWARK AT 745 PM EDT
  OCEAN PINES AND WALLOPS ISLAND AT 750 PM EDT

THE SEVERE THUNDERSTORMS ARE CAPABLE OF PRODUCING
  HAIL UP TO THE SIZE OF QUARTERS.
  WINDS UP TO 60 MILES AN HOUR.

THIS IS A DANGEROUS LINE OF STORMS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY 
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

$$

GINGRICH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 21, 3:00 PM EDT, 4 hours 26 minutes earlier.

Area forecast discussion, Apr 21, 3:00 PM EDT, 4 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
300 PM EDT FRI APR 21 2000

NOT MUCH TIME FOR DISCUSSION DUE TO ONGOING SVR WX. APPRS SQLN WILL
CROSS CWFA DURG THE NEXT 3-9 HRS...WITH POTENTIAL FOR LARGE HAIL AND
DAMAGING WINDS. AWAITING NEXT SPC WATCH BOX. XPC PCPN WILL LINGER
LONGEST TNGT DELMARVA RGN AS FNT FCST TO SLOW AS IT REACHES CST.

SAT WILL BE KIND OF CLOUDY/DREARY NRN HALF OR SO OF RGN...BUT WILL
START OUT DECENT IN THE SOUTH. LOBE ROTG SWD THROUGH RGN DURG DAY
LKLY TO CAUSE AT LEAST SCTD SHWRS MOST IF NOT ALL OF CWFA. IF
ENOUGH HEATING OCCURS PRIOR TO PCPN ONSET...COULD EVEN BE ISOLD
TSTMS. WILL LEAVE OUT OF FCST FOR NOW...BUT BRIEF ONCOMING SHIFT.

GRDL CLRG BUT BREEZY THRUT CWFA DURG THE SAT NGT/SUN TIME FRAME
WITH TEMPS A FEW DEG BLO NORMAL.

MARINE...SOME CHGS TO CURRENT SCAS. SCA LKLY ALL AREAS SAT NGT
AND/OR SUN...AFTER SOME DCRS IN WINDS ON SAT.

.AKQ...SCA FM ATLC CSTL WATERS PARRAMORE ISL TO CURRITUCK BEACH
LIGHT...SRN CHES BAY S OF NEW PT COMFORT...AND CURRITUCK SND.

SAMMLER

In the hours before

Local storm report, Apr 21, 3:41 PM EDT, 3 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD,VA
241 PM EDT FRI APR 21 2000

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0125 PM    CUMBERLAND                VA     .75 INCH HAIL
04/21/00   CUMBERLAND

0220 PM    3 SE ORAVILLE             VA   .75 INCH HAIL
04/21/00   GOOCHLAND

0235 PM    ASHLAND                   VA     .88 INCH HAIL
04/21/00   HANOVER

0235 PM    ASHLAND                   VA     .88 INCH HAIL
04/21/00   HANOVER

0252 PM    4 N ASHLAND               VA     .88 INCH HAIL
04/21/00   HYANOVER

0310 PM    CENTRAL HANOVER           VA   .88 INCH HAIL
04/21/00   HANOVER                        DIME SIZE HAIL AT DISPATCH
                                          SITE

CY
Local storm report, Apr 21, 3:47 PM EDT, 3 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD,VA
347 PM EDT FRI APR 21 2000

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0125 PM    CUMBERLAND                VA     .75 INCH HAIL
04/21/00   CUMBERLAND

0125 PM    3 SE ORAVILLE             VA   .75 INCH HAIL
04/21/00   GOOCHLAND

0235 PM    ASHLAND                   VA     .88 INCH HAIL
04/21/00   HANOVER

0235 PM    ASHLAND                   VA     .88 INCH HAIL
04/21/00   HANOVER

0252 PM    4 N ASHLAND               VA     .88 INCH HAIL
04/21/00   HANOVER

0310 PM    CENTRAL HANOVER           VA   .88 INCH HAIL
04/21/00   HANOVER                        DIME SIZE HAIL AT DISPATCH
                                          SITE

0340 PM    CHESTER                   VA     .88 INCH HAIL
04/21/00   CHESTERFIELD                   DIME TO NICKLE SIZE HAIL

0341 PM    CHESTER                   VA     1.00 INCH HAIL
04/21/00   CHESTERFIELD                   HARROGATE ROAD

CY
Special weather statement, Apr 21, 3:55 PM EDT, 3 hours 31 minutes before
MDZ021>025-VAZ063-064-070>100-ANZ630>632-650-652-654-656-220200-

SPECIAL WEATHER STATEMENT...CORRECTED TO ADD COASTAL WATERS
NATIONAL WEATHER SERVICE WAKEFIELD VA
355 PM EDT FRI APR 21 2000

...SEVERE THUNDERSTORM WATCH NUMBER 193 IN EFFECT UNTIL 10 PM EDT...

THIS INCLUDES THE FOLLOWING COUNTIES IN VIRGINIA...

ACCOMACK              BRUNSWICK             CHARLES CITY
CHESTERFIELD          DINWIDDIE             ESSEX
GLOUCESTER            GREENSVILLE           HANOVER
HENRICO               ISLE OF WIGHT         JAMES CITY
KING AND QUEEN        KING WILLIAM          LANCASTER
MATHEWS               MIDDLESEX             NEW KENT
NORTHAMPTON           NORTHUMBERLAND        PRINCE GEORGE
RICHMOND              SOUTHAMPTON           SURRY
SUSSEX

IN MARYLAND...

DORCHESTER            SOMERSET               WICOMICO
WORCESTER INCLUDING OCEAN CITY

AND THE FOLLOWING INDEPENDENT CITIES IN VIRGINIA...

CHESAPEAKE            COLONIAL HEIGHTS       EMPORIA
FRANKLIN              HAMPTON                HOPEWELL
NEWPORT NEWS          NORFOLK                PETERSBURG
POQUOSON              PORTSMOUTH             RICHMOND
SUFFOLK               VIRGINIA BEACH         WILLIAMSBURG

AND ADJACENT WATERS OF THE CHESAPEAKE BAY AND ATLANTIC OCEAN.

SCATTERED THUNDERSTORMS WILL CONTINUE TO SPREAD ACROSS THE REGION
THIS AFTERNOON AND EVENING...AHEAD OF A COLD FRONT MOVING THROUGH
CENTRAL VIRGINIA THIS AFTERNOON. THE AIRMASS AHEAD OF THE FRONT IS
MOIST AND UNSTABLE. STRONG WINDS IN THE LOWER...MIDDLE AND UPPER
PORTIONS OF THE ATMOSPHERE WILL PROVIDE ENOUGH SHEAR AHEAD OF THE
FRONT FOR THUNDERSTORMS TO BECOME SEVERE.

THUNDERSTORMS WILL REACH THE LOWER MARYLAND EASTERN SHORE...
AND THE HAMPTON ROADS REGION EARLY THIS EVENING. THE THREAT FOR
DAMAGING WINDS AND LARGE HAIL EXISTS THROUGHOUT THE REGION THE
REMAINDER OF THE AFTERNOON AND EVENING.

SKYWARN STORM SPOTTER ACTIVATION IS REQUESTED AT THIS TIME.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
UPDATES...AND POSSIBLE WARNINGS.

SAMMLER
Local storm report, Apr 21, 4:56 PM EDT, 2 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD,VA
241 PM EDT FRI APR 21 2000

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0125 PM    CUMBERLAND                VA     .75 INCH HAIL
04/21/00   CUMBERLAND

0125 PM    3 SE ORAVILLE             VA   .75 INCH HAIL
04/21/00   GOOCHLAND

0235 PM    ASHLAND                   VA     .88 INCH HAIL
04/21/00   HANOVER

0235 PM    ASHLAND                   VA     .88 INCH HAIL
04/21/00   HANOVER

0252 PM    4 N ASHLAND               VA     .88 INCH HAIL
04/21/00   HANOVER

0310 PM    CENTRAL HANOVER           VA   .88 INCH HAIL
04/21/00   HANOVER                        DIME SIZE HAIL AT DISPATCH
                                          SITE

0340 PM    CHESTER                   VA     .88 INCH HAIL
04/21/00   CHESTERFIELD                   DIME TO NICKLE SIZE HAIL

0341 PM    CHESTER                   VA     1.00 INCH HAIL
04/21/00   CHESTERFIELD                   HARROGATE ROAD

0335 PM    CHESTER                   VA     .75 INCH HAIL
04/21/00   CHESTERFIELD                   ROUTE 10 AND ROUTE 1

0414 PM    PROVIDENCE FORGE          VA   1.00 INCH HAIL
04/21/00   NEW KENT                       1 IN HAIL BETWEEN
                                       J   PROVIDENCE FORGE AND
                                          BOTTOMS BRIDGE

CY
Local storm report, Apr 21, 4:58 PM EDT, 2 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD,VA
458 PM EDT FRI APR 21 2000

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0125 PM    CUMBERLAND                VA     .75 INCH HAIL
04/21/00   CUMBERLAND

0125 PM    3 SE ORAVILLE             VA   .75 INCH HAIL
04/21/00   GOOCHLAND

0235 PM    ASHLAND                   VA     .88 INCH HAIL
04/21/00   HANOVER

0235 PM    ASHLAND                   VA     .88 INCH HAIL
04/21/00   HANOVER

0252 PM    4 N ASHLAND               VA     .88 INCH HAIL
04/21/00   HANOVER

0310 PM    CENTRAL HANOVER           VA   .88 INCH HAIL
04/21/00   HANOVER                        DIME SIZE HAIL AT DISPATCH
                                          SITE

0340 PM    CHESTER                   VA     .88 INCH HAIL
04/21/00   CHESTERFIELD                   DIME TO NICKLE SIZE HAIL

0341 PM    CHESTER                   VA     1.00 INCH HAIL
04/21/00   CHESTERFIELD                   HARROGATE ROAD

0335 PM    CHESTER                   VA     .75 INCH HAIL
04/21/00   CHESTERFIELD                   ROUTE 10 AND ROUTE 1

0414 PM    PROVIDENCE FORGE          VA   1.00 INCH HAIL
04/21/00   NEW KENT                       1 IN HAIL BETWEEN
                                          PROVIDENCE FORGE AND
                                          BOTTOMS BRIDGE

CY
Local storm report, Apr 21, 7:06 PM EDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD,VA
706 PM EDT FRI APR 21 2000

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

5:35 PM    LUMBERLOFT                VA   1.00 INCH HAIL
04/21/00   LANCASTER

5:40 PM    KILMARNOCK                VA     1.75 INCH HAIL
04/21/00   LANCASTER

6:35 PM    PRINCESS ANNE             MD     .75 INCH HAIL
04/21/00   SOMERSET                       REPORTED BY WBOC-TV

6:58 PM    MANOKIN                   MD   1.00 INCH HAIL
04/21/00   SOMERSET

7:18 PM    CHERITON                  VA   .75 INCH H6AIL
04/21/00   NORTHAMPTON

7;23 PM    CAPE CHARLES              VA   .88 INCH HAIL
04/21/00   NORTHAMPTON

The office that day

Everything else NWS Wakefield, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 21, 1:18 PM EDTSevere Thunderstorm WarningAKQCumberland, Powhatan32 min
Apr 21, 1:53 PM EDTSevere Thunderstorm WarningAKQGoochland32 min
Apr 21, 2:24 PM EDTSevere Thunderstorm WarningAKQHanover, Henrico31 min
Apr 21, 2:43 PM EDTSevere Thunderstorm WarningAKQAmelia, Nottoway32 min
Apr 21, 2:49 PM EDTSevere Thunderstorm WarningAKQCaroline, King William31 min
Apr 21, 3:20 PM EDTSevere Thunderstorm WarningAKQChesterfield, Dinwiddie30 min
Apr 21, 3:23 PM EDTSevere Thunderstorm WarningAKQEssex, King and Queen32 min
Apr 21, 3:48 PM EDTSevere Thunderstorm WarningAKQHenrico32 min
Apr 21, 4:10 PM EDTSevere Thunderstorm WarningAKQNew Kent30 min
Apr 21, 4:35 PM EDTSevere Thunderstorm WarningAKQNorthumberland, Westmoreland30 min
Apr 21, 5:23 PM EDTSevere Thunderstorm WarningAKQLancaster, Northumberland32 min
Apr 21, 5:32 PM EDTSevere Thunderstorm WarningAKQAccomack28 min
Apr 21, 6:57 PM EDTSevere Thunderstorm WarningAKQAccomack28 min
Apr 21, 7:13 PM EDTSevere Thunderstorm WarningAKQNorthampton47 min
Apr 21, 12:49 PM EDTSevere Thunderstorm WarningAKQDorchester31 min
Apr 21, 5:52 PM EDTSevere Thunderstorm WarningAKQWorcester33 min
Apr 21, 6:19 PM EDTSevere Thunderstorm WarningAKQSomerset31 min
Apr 21, 7:11 PM EDTSevere Thunderstorm WarningAKQWicomico29 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2000Severe Thunderstorm Warnings in Maryland, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.